Cold/Wind Chill, Marquette
- When
- January 21, 12:00 AM CST to 10:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
An arctic air mass spread over southern Wisconsin in the wake of a cold front. Low temperatures dropped into the teens below zero to near 20 below zero away from Lake Michigan, with single digits below zero along the lake.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
An arctic air mass spread over southern Wisconsin in the wake of a cold front. Low temperatures dropped into the teens below zero to near 20 below zero away from Lake Michigan, with single digits below zero along the lake. The cold temperatures combined with northwest winds of 10 to 15 mph to produce wind chill values between 20 below and 30 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 20, 3:31 PM CST, 8 hours 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 PM CST THU JAN 20 2011
.SHORT TERM...
TONIGHT AND FRIDAY...FORECAST CONFIDENCE HIGH
ANY LINGERING DIURNAL STRATOCUMULUS CLOUDS AND FLURRIES SHOULD
DISSIPATE BY 00Z FRIDAY ACROSS THE WESTERN PORTIONS OF THE AREA.
OTHERWISE...COLD AIR ADVECTION WILL KICK IN FROM NORTHWEST TO
SOUTHEAST BY EVENING AFTER THE STRONG COLD FRONTAL PASSAGE. 925MB
TEMPERATURES DROP INTO THE 20 BELOW TO 25 BELOW ZERO RANGE BY 12Z
FRIDAY. GFS 2 METER TEMPERATURES/MOS GUIDANCE SEVERAL DEGREES COLDER
THAN THE CORRESPONDING NAM VALUES.
LEANED TOWARDS THE COLDER GFS WITH CLEARING SKIES AND STRONG COLD
AIR ADVECTION. THIS BRINGS LOWS AROUND 5 BELOW ZERO AT
MILWAUKEE...TO AROUND 15 BELOW ZERO AT MADISON...AND THE LOWER 20S
BELOW ZERO AT LONE ROCK. BRISK NORTHWEST WINDS THIS EVENING SHOULD
GRADUALLY DECREASE LATER TONIGHT INTO FRIDAY MORNING...AS PRESSURE
GRADIENT WEAKENS. COMBINATION OF WINDS AND TEMPERATURES WILL
CONTINUE TO BRING WIND CHILLS OF 20 BELOW TO THE LOWER 30S BELOW
ZERO. WIND CHILL ADVISORY TO REMAIN IN EFFECT FROM 8 PM THIS EVENING
UNTIL 9 AM FRIDAY.
PASSING HIGH PRESSURE SHOULD BRING QUIET WEATHER FOR MOST OF FRIDAY.
LEFT SLIGHT CHANCE OF LIGHT SNOW FOR FRIDAY AFTERNOON SOUTHWEST OF
MADISON...WITH SOME LOW LEVEL Q VECTOR CONVERGENCE TRYING TO PUSH
INTO THAT AREA. CLOUDS WILL GRADUALLY INCREASE DURING THE DAY FROM
WEST TO EAST AHEAD OF NEXT SYSTEM. HIGHS WILL REMAIN QUITE
COLD...AND FOLLOWED A BLEND OF THE NAM/GFS MOS.
FRIDAY NIGHT THROUGH SUNDAY...FCST CONFIDENCE MEDIUM
SRN WI TO BE ON THE NRN PERIPHERY OF A SHORTWAVE TROUGH THAT IS
TRACKING SEWD FROM THE GREAT PLAINS INTO THE MID MS RIVER VALLEY
FOR FRI NT AND SAT AM. IN ADDITION...850-700 MB WARM ADVECTION WILL
PROPAGATE ACROSS THE REGION. OVERALL LIFT IS WEAK BUT DENDRITE
ZONE IS 200-300 MB DEEP. INCREASED POPS ABOVE GUIDANCE WITH 40-50
POPS AND MINOR SNOW ACCUMULATION. WEAK CAA TO PREVAIL SAT
AFTERNOON AND NIGHT. WINDS TO THEN TURN ELY ON SUN AS A SHORTWAVE
TROUGH AND SFC PRESSURE TROUGH TRACKS FROM THE GREAT PLAINS TO THE
LOWER MS RIVER VALLEY. NELY BOUNDARY LAYER FLOW EARLY SUN AM WILL
TURN SELY BY SUN NT WITH LAKE WATER TO 850 MB TEMP DIFFERENCES OF 18-20C.
THUS WENT WITH A CHANCE OF LAKE EFFECT SNOW SHOWERS. THE TURNING
OF THE WINDS SHOULD INHIBIT ANY HEAVIER LAKE EFFECT SNOW FROM
DEVELOPING.
.LONG TERM...A NW FLOW WITH EMBEDDED WEAK SHORTWAVE TROUGHS WILL
PREVAIL DURING THE PERIOD. SLIGHT CHANCE TO CHANCE POPS FOR SUN
NT AND MON AND AGAIN ON WED. SLIGHTLY BELOW NORMAL TEMPS FOR THE
WEEK.
&&
.AVIATION...ANY LINGERING DIURNAL STRATOCUMULUS WITH SOME MVFR
CEILINGS SHOULD DIMINISH AT KMSN BY SUNSET. STRONG COLD FRONT TO MOVE
SOUTHEAST THROUGH TAF SITES BY 00Z FRIDAY. WINDS WILL QUICKLY SHIFT
NORTHWEST AND BECOME GUSTY THROUGH THE EVENING...WITH GUSTS OF 20 TO
25 KNOTS POSSIBLE UNTIL AROUND 03Z FRIDAY. THE GUSTS WILL SLOWLY
SUBSIDE THROUGH THE REST OF THE NIGHT. CLEAR SKIES ARE EXPECTED
TONIGHT INTO FRIDAY...WITH SOME MID TO HIGH CLOUDS SHIFTING INTO TAF
SITES BY AFTERNOON. LIGHT WINDS EXPECTED FRIDAY WITH HIGH PRESSURE
PASSING THROUGH THE REGION.
&&
.MARINE...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 15Z FRIDAY
ACROSS THE NEARSHORE WATERS. BRISK NORTHWEST WINDS OF 15 TO 25
KNOTS...WITH GUSTS TO AROUND 30 KNOTS...WILL CONTINUE IN THE WAKE OF
A STRONG COLD FRONT TONIGHT.
THESE WINDS WILL GENERATE HIGH WAVES OF 3 TO 5 FEET TOWARD THE OPEN
WATERS...WITH LOWER WAVES NEAR THE SHORE. THESE WINDS AND WAVES WILL
GRADUALLY DECREASE ON FRIDAY WITH HIGH PRESSURE MOVING INTO THE
REGION.
THE COMBINATION OF THE BRISK WINDS...HIGH WAVES AND VERY COLD
TEMPERATURES WILL RESULT IN FREEZING SPRAY TOWARD THE OPEN WATERS
TONIGHT INTO FRIDAY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY FROM 8 PM THIS EVENING TO 9 AM CST FRIDAY
FOR WIZ046-047-051-052-056>060-062>072.
LM...SMALL CRAFT ADVISORY UNTIL 9 AM CST FRIDAY FOR LMZ643>646.
&&
SHORT/LONG TERM...20
VERY SHORT TERM/AVIATION/MARINE...08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 607 PM CST THU JAN 20 2011 WIZ046-047-051-052-056>060-062>072-220015- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 607 PM CST THU JAN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT WIND CHILL VALUES ARE EXPECTED TO DROP TO 20 TO 30 BELOW ZERO TONIGHT AS BRISK NORTHWEST WINDS BRING BITTERLY COLD TEMPERATURES. AS A RESULT...A WIND CHILL ADVISORY IS IN EFFECT. THE BRISK NORTHWEST WINDS WILL CAUSE DRIFTING OF SNOW IN OPEN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THE WIND CHILL ADVISORY WITH WIND CHILL VALUES OF 20 TO 30 BELOW ZERO WILL CONTINUE THROUGH MID MORNING FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS. LMZ643>646-220015- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 607 PM CST THU JAN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT STRONG NORTHWEST WINDS BEHIND A STRONG COLD FRONT WILL BUILD HIGH WAVES TONIGHT. AREAS OF FREEZING SPRAY WILL ACCOMPANY THE BRISK WINDS AND HIGHER WAVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THE BLUSTERY NORTHWEST WINDS AND HIGH WAVES WILL DIMINISH FRIDAY MORNING. WINDS MAY APPROACH SMALL CRAFT ADVISORY CONDITIONS AGAIN TUESDAY NIGHT AND WEDNESDAY. REM WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
20 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277665, 277666, 277667, 277668, 277669, 277670, 277671, 277672, 277673, 277674, 277675, 277676, 277677, 277678, 277679, 277680, 277681, 277682, 277683, 277684.